OTC Cough and Cold Medicine

Food Poisoning | Carbon MonoxideHousehold Poisons | Lead | Medications | Poisonous Plants
Tobacco Products/E-Cigarettes

The common cold causes symptoms that include coughing, sore throat, runny or stuffy nose and sneezing. Since a cold is caused by a virus, there is no cure. Antibiotics are ineffective for viral infections. The only treatment available for a cold is symptomatic relief.

Selecting an OTC Cough and Cold Product

Always read the label
Most OTC cough and cold products are a combination of medications. Find the combination of ingredients that will treat your symptoms. Taking more medication will not provide any additional benefits and may increase side effects. If you have questions, it is important to speak with a pharmacist or physician.

Avoid Duplication
If using multiple OTC medicines, you have to watch for both duplicate ingredients and usage. Many cough and cold preparations contain the same active ingredient as pain relievers. First check the active ingredient(s) used in each OTC medicine. Do not give or take two products that contain the same active ingredient. Second, check for usage duplication. For example, two cold medicines may contain different active ingredients, but both of those ingredients act as decongestants. That's usage duplication, and it should also be avoided. If you have questions, ask your physician, pharmacist or poison center for advice.

Avoid medication interactions
If you are taking medications unrelated to a cold, you should ask the physician, pharmacist, or poison center if there are any potential drug interactions between your medications and cold medications.

Protect Children
Be careful when storing cough and cold preparations. Since many formulations are flavored, they appeal to children. Also, it is important to have good communication between caregivers to avoid doubling up on doses. If an overdose has occurred, call the poison center at 1-800-222-1222.

Other Things That Can Be Done

  • Drink plenty of fluid and get rest.
  • To soothe irritated throat try gargling warm salt water, sucking on lozenges, or using humidifiers.
  • Application of menthol or camphor to throat and chest may be soothing. However, it is important to note that products containing menthol or camphor are toxic if ingested.

Active Ingredients in Cough and Cold Products

Antihistamines

  • Examples: Loratadine, chlorpheniramine, brompheniramine, triprolidine
  • Purpose: Reduces itchy watery eyes, sneezing, runny nose, itchy nose and throat
  • Side effects: Most common side effect is drowsiness. For many people, loratadine is less sedating. Other side effects include fatigue, dizziness, head ache, dry mouth, and dry eyes. Children may actual become hyperexcitable rather than drowsy. Elderly are at greater risk for dizziness.
  • Contraindication: Do not use if you are taking a monoamine oxidase inhibitor (MAOI) or if it has been less than two weeks since your last dose of a MAOI, because this could cause a drug-drug interaction. Do not take with alcohol since this can increase drowsiness.
  • Consult with your physician: If you are currently taking other sedating medications like muscle relaxants or sleeping pills, talk with your physician before using antihistamines. If you have any of the following medical conditions, heart disease, thyroid disease, high blood pressure, diabetes, liver or kidney disease, enlarged prostate gland, glaucoma, or respiratory conditions like asthma or emphysema, you should also speak to your physician before using these medications.

Decongestants

  • Examples: Pseudoephedrine, phenylephrine, oxymetazoline (found in nasal sprays)
  • Purpose: Helps to clear a stuffy nose
  • Side effects: Pseudoephedrine and phenylephrine may cause increased heart rate, restlessness, insomnia, anxiety, and tremors. Pseudoephedrine, phenylephrine, oxymetazoline may all increase blood pressure. Using caffeine while taking pseudoephedrine or phenylephrine can worsen restlessness, insomnia, anxiety, and tremors. Even though nasal sprays have less side effects than pseudoephedrine and phenylephrine, nasal sprays should be limited to three days. Using nasal sprays longer than three days results in rebound congestion.
  • Contraindication: Do not use if you are taking a monoamine oxidase inhibitor (MAOI) or if it has been less than two weeks since your last dose of a MAOI, because this could cause a drug-drug interaction.
  • Consult with your physician: If you have any of the following medical conditions, heart disease, thyroid disease, high blood pressure, diabetes, kidney disease, enlarged prostate gland, or glaucoma, it is important to speak with your physician first before using these medications.

Cough Suppressants (Antitussives)

  • Example: Dextromethorphan
  • Purpose: Reduces coughing
  • Side effects: Constipation, dizziness, drowsiness, nausea
  • Contraindication: Do not use if you are taking a monoamine oxidase inhibitor (MAOI) or if it has been less than two weeks since your last dose of a MAOI, because this could cause a drug-drug interaction. Do not take if on selective serotonin reuptake inhibitors, because this may also lead to a drug-drug interaction.
  • Consult with your physician: If you have a chronic cough, it is important to see your physician to determine the cause. Chronic coughs can be caused by heartburn, respiratory conditions such as asthma, allergies, or other medications. Some coughs (productive coughs) may not be good to suppress. If you are coughing up yellow or green mucus, it is important to see your physician. These productive coughs can be protective and the body's way of getting rid of mucus to keep the lungs clear.

Expectorants

  • Example: Guaifenesin
  • Purpose: Breaks up mucus to aid in coughing it up
  • Side Effects: It is well tolerated, but some people may experience nausea, diarrhea, dizziness, headache, and drowsiness.

Pain Relievers

  • Examples: Acetaminophen, ibuprofen
  • Purpose: Pain relief of headaches and general body aches
  • Side Effects: Acetaminophen is very safe when taken when as directed. However, it can cause liver toxicity when taken in excess. For adults or children over 12, the maximum number of extra strength (500mg) acetaminophen is eight tablets per day (4 grams). The maximum number of regular strength (325mg) acetaminophen for adults or children over 12 is twelve tablets per day (4 grams). Since acetaminophen is in many cough and cold medications, it is necessary to read the label to prevent taking more than 4 grams per day. Ibuprofen may cause stomach upset. It is best to take it with food. It is also important to not exceed the recommended daily dose, which is 3.2 grams per day for an adult.
  • Caution: Many prescription pain medications contain acetaminophen. If you are currently taking prescription pain medications, be very careful taking cough and cold medications since many of these products can increase drowsiness as well as contain acetaminophen. If your prescription pain medication does contain acetaminophen, it would be best to take cough and cold medicines that contain do not contain acetaminophen to prevent accidentally ingesting more than 4 grams per day.
  • Consult your physician: If you have liver or kidney disease, it is important to speak with your physician before taking acetaminophen or ibuprofen. If you have any bleeding disorders, take any medications that may affect your bloods ability to clot, or have ulcers, you should speak with your physician first before taking ibuprofen.

Sleep Aids

  • Example: Diphenhydramine
  • Purpose: Help to improve sleep; diphenhydramine may also help reduce coughing
  • Side Effects: Drowsiness, dry mouth, decreased respiratory secretions, urinary retention, dizziness. In children, restless and excitation may occur rather than sedation.
  • Contraindications: Do not use if you are taking a monoamine oxidase inhibitor (MAOI) or if it has been less than two weeks since your last dose of a MAOI, because this could cause a drug-drug interaction. Do not take with alcohol since this can increase drowsiness.
  • Consult your physician: Do not take sleep aids with other sedating medications like muscle relaxants or pain medications without first discussing it with your physician. If you have cardiovascular disease, glaucoma, peptic ulcer, respiratory disease, or hyperthyroidism, it is best to consult with your physician prior to using products containing diphenhydramine.

Drugs cited in contraindications of cough and cold preparations

Monoamine Oxidase Inhibitors
Monoamine oxidase inhibitors are a class of antidepressant medication, which includes the following:

  • Isocarboxazid (Marplan)
  • Phenelzine (Nardil)
  • Tranylcypromine (Parnate)
  • Selegiline (Eldepryl, Emsam, Zelapar)

Selective Serotonin Reuptake Inhibitors
Selective serotonin reuptake inhibitors are a class of antidepressant medication, which includes the following:

  • Citalopram (Celexa)
  • Escitalopram oxalate (Lexapro)
  • Fluoxetine (Prozac, Sarafem)
  • Fluvoxamine maleate (Luvox)
  • Paroxetine (Paxil)
  • Sertraline (Zoloft)

MN Poison Control System

Poison Help button

[email protected] 1-800-222-1222 mnpoison.org

Download Contact Info

Prevention Child Safety Tips Common Poison Information Senior Safety Tips Suicide Prevention
View full site